Utah, 2021

High Wind in Utah, March 29, 2021

March 29, 2021 · NWS GJT · 2 events in 2 counties and zones

A cold front pushed across eastern Utah which resulted in a tight wind gradient aloft. These stronger winds mixed down to the surface with some gusts meeting high wind criteria over the Eastern Uinta Basin and the Arches and Grand Flat areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front pushed across eastern Utah which resulted in a tight wind gradient aloft. These stronger winds mixed down to the surface with some gusts meeting high wind criteria over the Eastern Uinta Basin and the Arches and Grand Flat areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 29, 10:47 AM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 29, 10:47 AM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1147 AM MDT Mon Mar 29 2021

.SHORT TERM...(Today through Tuesday)
Issued at 356 AM MDT Mon Mar 29 2021

Forecast for strong winds today remains on track with the cold
front upstream in central Idaho. Winds have decoupled in the Yampa
Valley but just above are gusting near 30 mph at Great Divide. It
should not take too long this morning to get mixing going with the
front approaching the far northwest corner of the CWA by 18z.
Expect this front to push through the northern CWA through the
afternoon with strong gusts of 45 to 55 mph possible both pre and
post frontal. One challenge will be temperatures which will be
dependent on the frontal progression. If it hangs a bit forecast
could be off quite a bit. For now looks like highs top out in the
upper 40s near Manila and mid 50s along the Highway 40 corridor
before the frontal passage pauses then drops temperatures through
the late afternoon hours. Farther south much warmer temperatures
mix down ahead of the front with highs near 70 over many of the
lower desert valleys. Did add the Unco Valley from Montrose to
Delta into the wind advisories today with the possibility of
downslope winds contributing to stronger gusts ahead of the front
then again with the fropa. There will be a burst of moderate to
heavy precipitation over the northern and central mountains
associated with the frontal passage. Moderate to lighter snow then
lingers across the central mountains as cold advection and
orographics favors the high Elks through Tuesday morning. Looks
like 3-5 inches from Vail Pass to Independence Pass will the
amounts on the higher end with 1-3 more widespread across the
northern and central ranges. Temperatures will be much cooler
tomorrow night behind the front but more noticeable on Tuesday as
highs drop some 15 to 20 degrees from those found today. Winds
will be much less most places except the southern slopes/valleys
of the San Juans which usually increase in the post frontal
environment.

.LONG TERM...(Tuesday night through Sunday)
Issued at 356 AM MDT Mon Mar 29 2021

Wednesday temperatures will return to more normal values thanks
to high pressure building into the Great Basin. Ensembles show
very little spread in this ridge, just off the West Coast, moving
into the Great Basin midweek so confidence is high that we'll see
warming temperatures with sun, sun, and more sun. Towards the end
of the week, we'll now see highs reaching 10 to 15 degrees above
seasonal norms. Some uncertainty starts showing up Sunday as a
trough moves into the PacNW but we have plenty of time to work out
the kinks in these solutions. Until then, pleasant weather
expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1143 AM MDT Mon Mar 29 2021

Gusts of 40 to 55 mph will be common for the northern and central
TAF sites this afternoon through about sunset with breezy
conditions continuing overnight behind the strong cold front.
Skies will be mostly to partly sunny with clouds and showers
possible along the cold front. Lower clouds and light snow could
impact KEGE and KASE in the wake of the frontal passage with
potential for MVFR conditions this evening into late Tuesday
morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 8 PM MDT this evening for COZ006>008-011.

     Wind Advisory until 8 PM MDT this evening for COZ001-002.

UT...Wind Advisory until 8 PM MDT this evening for UTZ027.

     Wind Advisory until 8 PM MDT this evening for UTZ024.

&&

SHORT TERM...15
LONG TERM...TGR
AVIATION...MDA
Hazardous weather outlook, Mar 29, 3:31 AM MST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MDT Mon Mar 29 2021

COZ001>014-017>023-UTZ022>025-027>029-301045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Mon Mar 29 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Very windy conditions will develop ahead of and behind a cold
front moving into northern Utah and Colorado this afternoon.
Portions of northwest Colorado and northeast Utah could experience
gusts in the 45 to 55 mph range through early evening. Snow will
develop behind the front late today into early Tuesday and bring
a few inches to the northern and central Colorado mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Local storm report, Mar 29, 11:38 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1238 PM MDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     NON-TSTM WND GST 41 NNE ELGIN            39.55N 109.91W
03/29/2021  M46 MPH          UINTAH             UT   MESONET

            MESONET STATION WHBU1 WILDHORSE.

&&
Local storm report, Mar 29, 11:39 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1239 PM MDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     NON-TSTM WND GST 6 W MANILA              40.99N 109.84W
03/29/2021  M45 MPH          DAGGETT            UT   MESONET

            MESONET STATION UT43W SR-43 AT MP 0.5 WEST
            STATELINE.

&&
Local storm report, Mar 29, 11:40 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1240 PM MDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     NON-TSTM WND GST 18 NE NAPLES            40.62N 109.24W
03/29/2021  M52 MPH          UINTAH             UT   MESONET

            MESONET STATION DIAU1 DIAMOND RIM, VERNAL
            19NE.

&&
Local storm report, Mar 29, 11:42 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1242 PM MDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     NON-TSTM WND GST 2 SW MAESER             40.46N 109.61W
03/29/2021  M48 MPH          UINTAH             UT   MESONET

            MESONET STATION EW3712 VERNAL.

&&
Local storm report, Mar 29, 11:43 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1243 PM MDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND GST 13 NNE MAESER           40.64N 109.49W
03/29/2021  M61 MPH          UINTAH             UT   MESONET

            MESONET STATION UTWPO US-191 AT MP 369 WINDY
            POINT.

&&
Local storm report, Mar 29, 11:45 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1245 PM MDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     NON-TSTM WND GST DOUGLAS PASS            39.60N 108.81W
03/29/2021  M50 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern Uinta Basin

When
March 29, 12:10 PM MST
Where
Eastern Uinta Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

A peak wind gust of 63 MPH was measured by the Vernal Citizen Weather Observer Program (CWOP) automated weather station.

High Wind, Grand Flat and Arches

When
March 29, 8:48 PM MST
Where
Grand Flat and Arches forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was measured by the Bryson Canyon automated weather station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940910, 940911.